FDA ALERT [6/16/2008]: FDA is notifying healthcare professionals that both conventional and atypical antipsychotics are associated with an increased risk of mortality in elderly patients treated for dementia-related psychosis.
In April 2005, FDA notified healthcare professionals that patients with dementia-related psychosis treated with atypical antipsychotic drugs are at an increased risk of death. Since issuing that notification, FDA has reviewed additional information that indicates the risk is also associated with conventional antipsychotics.
Antipsychotics are not indicated for the treatment of dementia-related psychosis.
This information reflects FDA's current analysis of data available to FDA concerning this drug. FDA intends to update this when additional information or analyses become available.
- Conventional Antipsychotic Drugs:
- Compazine (prochlorperazine)
- Haldol (haloperidol)
- Loxitane (loxapine)
- Mellaril (thioridazine)
- Moban (molindone)
- Navane (thithixene)
- Orap (pimozide)
- Prolixin (fluphenazine)
- Stelazine (trifluoperazine)
- Thorazine (chlorpromazine)
- Trilafon (perphenazine)
To report any serious adverse events associated with the use of these drugs, please contact the FDA MedWatch program using the contact information at the bottom of this sheet.
FDA Drug Safety Communication: Antipsychotic drug labels updated on use during pregnancy and risk of abnormal muscle movements and withdrawal symptoms in newborns[ARCHIVED]
- Podcast for Healthcare Professionals: Antipsychotic drug labels updated on use during pregnancy and risk of abnormal muscle movements and withdrawal symptoms in newborns [ARCHIVED]
Information for Healthcare Professionals: Conventional Antipsychotics[ARCHIVED]
FDA Requests Boxed Warnings on Older Class of Antipsychotic Drugs[ARCHIVED]
FDA news release (6/16/2008)
Atypical Antipsychotic Drugs Information